Alert archive / Hawaii / High Surf Warnings in 2008
High Surf Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Feb 13, 2008, 3:42 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 13, 2008, 4:00 AM HST. It was in force for 51 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2008, 3:42 AM HST (13:42 UTC)
- In effect from
- Feb 13, 2008, 4:00 AM HST
- Expired
- Feb 15, 2008, 6:48 AM HST
- In force
- 51 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHHW40 PHFO 131342 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 AM HST WED FEB 13 2008 ...HIGH SURF WARNING IN EFFECT FOR RISING SURF TONIGHT ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU...AND NORTH FACING SHORES OF MOLOKAI AND MAUI... .OVERVIEW... SURF ALONG THE NORTH AND WEST SHORES WILL BE JUST BELOW ADVISORY LEVELS TODAY. A LARGE NORTHWEST SWELL WILL ARRIVE TONIGHT...WITH SURF REACHING WARNING LEVELS BY THURSDAY MORNING...AND CONTINUING HIGH THROUGH THURSDAY NIGHT. HIZ001>003-006>008-012-013-020-140245- /O.UPG.PHFO.SU.Y.0009.000000T0000Z-080213T1600Z/ /O.NEW.PHFO.SU.W.0004.080213T1400Z-080215T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- WINDWARD HALEAKALA- 342 AM HST WED FEB 13 2008 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST FRIDAY... SURF ALONG NORTH FACING SHORES WILL BE 10 TO 14 FEET TODAY... RISING TO 20 TO 30 FEET TONIGHT AND THURSDAY. SURF ALONG WEST FACING SHORES WILL BE 6 TO 10 FEET TODAY... RISING TO 12 TO 20 FEET TONIGHT AND THURSDAY. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. $$ CRAIG
5 follow-up statements
000 WHHW40 PHFO 140132 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST WED FEB 13 2008 ...HIGH SURF WARNING IN EFFECT FOR RISING SURF TONIGHT ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI THROUGH THURSDAY NIGHT... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND THURSDAY MORNING THROUGH THURSDAY NIGHT... .OVERVIEW...SURF ALONG THE NORTH AND WEST SHORES WILL BE JUST BELOW ADVISORY LEVELS THIS EVENING. A LARGE NORTHWEST SWELL WILL ARRIVE TONIGHT AND CONTINUE HIGH THROUGH THURSDAY NIGHT. HIZ017-019-141445- /O.EXA.PHFO.SU.W.0004.000000T0000Z-080215T1600Z/ MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- 332 PM HST WED FEB 13 2008 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST FRIDAY... SURF ALONG NORTH FACING SHORES WILL BE 8 TO 12 FEET THIS EVENING...RISING TO 20 TO 30 FEET TONIGHT AND THURSDAY. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. $$ HIZ001>003-006>008-012-013-020-141445- /O.CON.PHFO.SU.W.0004.000000T0000Z-080215T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- WINDWARD HALEAKALA- 332 PM HST WED FEB 13 2008 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... SURF ALONG NORTH FACING SHORES WILL BE 8 TO 14 FEET THIS EVENING...RISING TO 20 TO 30 FEET TONIGHT AND THURSDAY. SURF ALONG WEST FACING SHORES WILL BE 5 TO 8 FEET THIS EVENING... RISING TO 12 TO 20 FEET TONIGHT AND THURSDAY. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. $$ HIZ023-026-141445- /O.NEW.PHFO.SU.Y.0010.080214T1600Z-080215T1600Z/ KONA-KOHALA- 332 PM HST WED FEB 13 2008 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY. SURF ALONG THE WEST FACING SHORES OF THE BIG ISLAND WILL BE 6 TO 10 FEET THURSDAY MORNING THROUGH THURSDAY NIGHT. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ ELAU
000 WHHW40 PHFO 141336 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 AM HST THU FEB 14 2008 ...SURF RISING TO DANGEROUS LEVELS... .OVERVIEW...A LARGE SWELL FROM THE NORTHWEST IS EXPECTED TO BUILD SURF TO ABOVE THE WARNING LEVELS ALONG SHORES FACING NORTH OR WEST FROM NIIHAU TO MAUI...AND TO THE ADVISORY LEVEL ALONG SHORES FACING WEST ON THE BIG ISLAND. DATA FROM THE WAIMEA BAY BUOY SHOWED A LARGE SWELL...BUT ACTUAL SURF CONDITIONS WILL BECOME VISIBLE ONLY AFTER DAYBREAK. IF THE SURF RISES MORE THAN EXPECTED...THEN WEST-FACING SHORES OF THE BIG ISLAND MAY REQUIRE A WARNING LATER TODAY. THE LARGE SWELL WILL CONTINUE TO ARRIVE THROUGH EARLY FRIDAY MORNING. HIZ001>003-006>008-012-013-017-019-020-150245- /O.CON.PHFO.SU.W.0004.000000T0000Z-080215T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 336 AM HST THU FEB 14 2008 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... SURF ALONG NORTH-FACING SHORES WILL REACH 20 TO 30 FEET TODAY. SURF ALONG WEST-FACING SHORES WILL REACH 12 TO 20 FEET TODAY. A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE AND PRODUCE DEADLY RIP CURRENTS. STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK. $$ HIZ023-026-150245- /O.CON.PHFO.SU.Y.0010.080214T1600Z-080215T1600Z/ KONA-KOHALA- 336 AM HST THU FEB 14 2008 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST FRIDAY... SURF ALONG WEST-FACING SHORES WILL REACH 6 TO 10 FEET TODAY. A HIGH SURF ADVISORY MEANS THAT SURF WILL BE LARGER THAN USUAL... SWEEPING FURTHER UP THE SHORE AND MAKING SWIMMING DANGEROUS. $$
000 WHHW40 PHFO 150159 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 359 PM HST THU FEB 14 2008 ...HIGH SURF WARNING CONTINUES FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY CONTINUES FOR WEST FACING SHORES OF THE BIG ISLAND... .OVERVIEW...THE LARGE NORTHWEST SWELL WHICH BROUGHT HIGH SURF TO THE STATE TODAY HAS PEAKED...AND WILL SLOWLY SUBSIDE OVER THE WEEKEND. ONCE SURF DROPS BELOW WARNING LEVELS...A HIGH SURF ADVISORY WILL BE NEEDED ON FRIDAY FOR THOSE AREAS CURRENTLY UNDER A HIGH SURF WARNING. HIZ001>003-006>008-012-013-017-019-020-151500- /O.CON.PHFO.SU.W.0004.000000T0000Z-080215T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 359 PM HST THU FEB 14 2008 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... SURF ALONG NORTH FACING SHORES OF 20 TO 30 FEET WILL SLOWLY LOWER TO 15 TO 18 FEET ON FRIDAY. SURF ALONG WEST FACING SHORES OF 12 TO 20 FEET WILL SLOWLY LOWER TO 8 TO 12 FEET ON FRIDAY. A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE AND PRODUCE DEADLY RIP CURRENTS. STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK. $$ HIZ023-026-151500- /O.CON.PHFO.SU.Y.0010.000000T0000Z-080215T1600Z/ KONA-KOHALA- 359 PM HST THU FEB 14 2008 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... SURF ALONG WEST FACING SHORES OF 6 TO 10 FEET WILL SLOWLY LOWER TO 5 TO 8 FEET ON FRIDAY. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$
000 WHHW40 PHFO 151331 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST FRI FEB 15 2008 ...SURF WILL REMAIN LARGE THIS MORNING...THEN DIMINISH TO ADVISORY LEVELS LATER TODAY... .OVERVIEW...LARGE SWELL FROM THE NORTHWEST HAS PEAKED...AND IS EXPECTED TO SUBSIDE SLOWLY...ALLOWING THE HIGH SURF TO LOWER WITH IT. ONCE THE SURF FALLS BELOW THE WARNING LEVELS...IT STILL WILL REQUIRE AN ADVISORY FOR MOST SHORES FACING NORTH OR WEST INTO THE WEEKEND. ALSO...AT THIS POINT THE EXACT TIME OF THE TRANSITION FROM WARNING TO ADVISORY REMAINS UNCLEAR...AND MAY REQUIRE ADJUSTMENT LATER THIS MORNING. HIZ001>003-006>008-012-013-017-019-020-160245- /O.NEW.PHFO.SU.Y.0011.080215T2000Z-080216T1600Z/ /O.EXT.PHFO.SU.W.0004.000000T0000Z-080215T2000Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 331 AM HST FRI FEB 15 2008 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 10 AM HST THIS MORNING... ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST SATURDAY... THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 10 AM HST THIS MORNING. THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY EFFECTIVE FROM 10 AM THIS MORNING UNTIL 6 AM HST SATURDAY. SURF ALONG SHORES FACING NORTH WILL LOWER SLOWLY FROM 20 TO 25 FEET TO 15 TO 18 FEET TODAY. SURF ALONG SHORES FACING WEST WILL LOWER SLOWLY FROM 12 TO 20 FEET TO 8 TO 12 FEET TODAY. A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE AND PRODUCE DEADLY RIP CURRENTS. STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK. A HIGH SURF ADVISORY MEANS THAT SURF WILL BE LARGER THAN USUAL... MOVING FARTHER UP THE SHORE AND MAKING SWIMMING HAZARDOUS. $$ HIZ023-026-160245- /O.EXT.PHFO.SU.Y.0010.000000T0000Z-080216T1600Z/ KONA-KOHALA- 331 AM HST FRI FEB 15 2008 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... SURF ALONG SHORES FACING WEST WILL VARY FROM 6 TO 8 FEET TODAY. A HIGH SURF ADVISORY MEANS THAT SURF WILL BE LARGER THAN USUAL... MOVING FARTHER UP THE SHORE AND MAKING SWIMMING HAZARDOUS. $$
000 WHHW40 PHFO 151648 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 648 AM HST FRI FEB 15 2008 ...SURF IS GRADUALLY LOWERING ALONG NORTH AND WEST FACING SHORES... .OVERVIEW...THE LARGE SWELL FROM THE NORTHWEST CONTINUES TO GRADUALLY LOWER. SURF HEIGHTS WILL REMAIN AT ADVISORY LEVELS THROUGH TONIGHT. HIZ001>003-006>008-012-013-017-019-020-160600- /O.CAN.PHFO.SU.W.0004.000000T0000Z-080215T2000Z/ /O.EXT.PHFO.SU.Y.0011.080215T1700Z-080216T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 648 AM HST FRI FEB 15 2008 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... ...HIGH SURF WARNING IS CANCELLED... SURF ALONG NORTH FACING SHORES WILL BE 15 TO 18 FEET TODAY THEN LOWER TO 12 TO 15 FEET TONIGHT. SURF ALONG WEST FACING SHORES WILL BE 12 TO 15 FEET TODAY THEN LOWER TO 8 TO 12 FEET TONIGHT. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ HIZ023-026-160600- /O.CON.PHFO.SU.Y.0010.000000T0000Z-080216T1600Z/ KONA-KOHALA- 648 AM HST FRI FEB 15 2008 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... SURF ALONG WEST FACING SHORES WILL BE 6 TO 8 FEET THROUGH TONIGHT. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ BURKE
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 12, 8:30 PM HST, 7 hours 12 minutes earlier.
Area forecast discussion, Feb 12, 8:30 PM HST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST TUE FEB 12 2008 .SYNOPSIS... HIGH PRESSURE TO THE NORTH WILL MAINTAIN GENTLE TO MODERATE TRADE WINDS...DRY AND STABLE WEATHER...AND JUST A FEW SHOWERS. THE WINDS WILL EASE THIS WEEKEND...AS THE HIGH PRESSURE RIDGE WEAKENS AND MOVES SOUTH. && .DISCUSSION... SUBSIDING AIR ASSOCIATED WITH A MID AND UPPER LEVEL RIDGE DIRECTLY OVERHEAD WILL KEEP US HIGH AND DRY. WITH ZONAL OR WEST TO EAST FLOW AT HIGH ALTITUDES ACROSS THE NORTH PACIFIC...THERE WILL BE NO UPPER LEVEL TROUGH DIGGING SOUTHWARD AND REPLACING THE RIDGE OVER US. THE DRY WEATHER WILL THEREFORE LINGER WELL INTO NEXT WEEK. AT THE SURFACE...A HIGH CENTERED FAR TO THE NORTHEAST AND A RIDGE EXTENDING TO SEVERAL HUNDRED MILES NORTH OF KAUAI WILL SUPPORT LIGHT TO MODERATE TRADE WINDS THE REST OF THE WORK WEEK. THE TRADES WILL DROP OFF FRIDAY AND LIGHT AND VARIABLE WINDS WILL PREVAIL THIS WEEKEND. THE CHANGE IN THE WINDS COMES COURTESY OF A SERIES OF STORMS MOVING ACROSS THE NORTH PACIFIC AND THE GULF OF ALASKA UNDER THE ZONAL FLOW ALOFT. THE LOWS WILL WEAKEN THE SURFACE RIDGE AND PUSH IT SOUTHWARD OVER THE ISLANDS. THE LIGHT WINDS WILL ALLOW LOCAL LAND AND SEA BREEZES TO FORM... PUTTING US IN A CONVECTIVE WEATHER PATTERN. AFTERNOON AND EVENING SHOWERS WILL ACCOMPANY THE DAYTIME SEA BREEZES WHILE CLEAR AND COOL NIGHTS WILL RESULT FROM THE NIGHTTIME LAND OR DRAINAGE WINDS. THE RIDGE ALOFT WILL PROBABLY PREVENT THE AFTERNOON AND EVENING SHOWERS FROM BEING HEAVY. && .MARINE... THE WAIMEA BAY BUOY SHOWS INDICATIVE WAVE HEIGHTS AT 9 TO 10 FT THIS EVENING WHICH TRANSLATES TO ABOUT 15 FT FULL FACE VALUE. THE SURF SHOULD DROP BELOW ADVISORY LEVELS WEDNESDAY MORNING. THE WAVE WATCH III MODEL SAYS THAT ANOTHER LARGER SWELL WILL ARRIVE LATE WEDNESDAY NIGHT...WITH SURF HEIGHTS PERHAPS REACHING WARNING LEVEL CRITERIA FOR NORTH FACING SHORES THURSDAY AND PART OF FRIDAY. THIS SWELL WILL LIKELY RESULT IN SMALL CRAFT ADVISORIES AS EARLY AS LATE WEDNESDAY NIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR NORTH AND WEST SHORES OF NIIHAU KAUAI AND OAHU...AND NORTH SHORES OF MOLOKAI AND MAUI. && CRAIG
Nearby
High Surf Warnings in Hawaii, 2008Every high surf warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.